Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 112, NWS La Crosse, WI

September 20, 2018Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 20, 2018, 8:53 PM CDT for Clark County, Wisconsin. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 8:53 PM CDT (01:53 UTC)
Expired
Sep 20, 2018, 9:33 PM CDT
In force
40 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 118 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:58 PM CDTTSTM WND DMG2 N Greenwood, WITREES DOWN ALONG HIGHWAY 73
Sep 20, 8:58 PM CDTTSTM WND DMG2 N Greenwood, WITREES DOWN ALONG HIGHWAY 73.
Sep 20, 9:20 PM CDTTSTM WND DMG1 Wsw Colby, WIDELAYED REPORT. MULTIPLE TREES DOWN, DAMAGE TO CROPS, AND SOME ROOF DAMAGE. ALSO REPORTED BY TRAINED SPOTTER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 6:23 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.9 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 340 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
340 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

165 
WUUS53 KARX 210153
SVRARX
WIC019-210245-
/O.NEW.KARX.SV.W.0112.180921T0153Z-180921T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
853 PM CDT THU SEP 20 2018

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Central Clark County in central Wisconsin...

* Until 945 PM CDT.

* At 852 PM CDT, a severe thunderstorm was located near Greenwood, or
  13 miles northwest of Neillsville, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Loyal and Owen around 905 PM CDT.
  Colby around 915 PM CDT.

Other locations impacted by this severe thunderstorm include
Longwood, Willard, Curtiss, County K And Capital Road and Hog
Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4473 9032 4457 9092 4485 9092 4501 9031
TIME...MOT...LOC 0152Z 247DEG 50KT 4473 9071 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
5 follow-up statements
759 
WWUS53 KARX 210156
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
856 PM CDT THU SEP 20 2018

WIC019-210245-
/O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
856 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR CENTRAL CLARK COUNTY...

At 855 PM CDT, a severe thunderstorm was located near Greenwood, or
13 miles north of Neillsville, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. These storms have produce very isolated 
         wind damage over the past hour, but none recently. 

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Loyal and Owen around 905 PM CDT.
  Colby around 915 PM CDT.

Other locations impacted by this severe thunderstorm include
Longwood, Willard, Curtiss, County K And Capital Road and Hog
Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4473 9032 4461 9077 4489 9077 4501 9031
TIME...MOT...LOC 0155Z 247DEG 50KT 4474 9066 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
034 
WWUS53 KARX 210201
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
901 PM CDT THU SEP 20 2018

WIC019-210245-
/O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
901 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CLARK COUNTY...

At 900 PM CDT, a severe thunderstorm was located over Greenwood, or
15 miles north of Neillsville, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Colby around 915 PM CDT.

Other locations impacted by this severe thunderstorm include
Longwood, Curtiss, County K And Capital Road, Highway 73 And 98 and
Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4463 9069 4492 9066 4501 9031 4473 9032
TIME...MOT...LOC 0200Z 243DEG 51KT 4478 9058 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
813 
WWUS53 KARX 210209
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
909 PM CDT THU SEP 20 2018

WIC019-210245-
/O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
909 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CLARK COUNTY...

At 909 PM CDT, a severe thunderstorm was located near Colby, or 18
miles south of Medford, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Clark County, including the following locations...
Curtiss, County K And Capital Road, Riplinger and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4468 9050 4495 9054 4501 9031 4473 9032
TIME...MOT...LOC 0209Z 243DEG 57KT 4487 9036 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
302 
WWUS53 KARX 210217
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
917 PM CDT THU SEP 20 2018

WIC019-210245-
/O.CON.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
917 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN CLARK COUNTY...

At 916 PM CDT, a severe thunderstorm was located near Colby, or 16
miles south of Medford, moving northeast at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Clark County, including the following locations...
Curtiss and Riplinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4484 9043 4495 9045 4501 9031 4473 9032
TIME...MOT...LOC 0216Z 242DEG 57KT 4492 9022 

HAIL...<.75IN
WIND...60MPH
 
$$

Baumgardt
847 
WWUS53 KARX 210233
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
933 PM CDT THU SEP 20 2018

WIC019-210243-
/O.CAN.KARX.SV.W.0112.000000T0000Z-180921T0245Z/
Clark WI-
933 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central
Wisconsin.

LAT...LON 4484 9043 4495 9045 4501 9031 4473 9032
TIME...MOT...LOC 0232Z 247DEG 50KT 4501 8991 

$$

Baumgardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:00 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 20, 6:00 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Thu Sep 20 2018

.SHORT TERM...(This evening through Friday)
Issued at 236 PM CDT Thu Sep 20 2018

Surface analysis early this afternoon shows the area of low
pressure has progressed into northeast Nebraska with the warm
front stretched across northern Iowa. The warm front was just to
the south of the local area as observations showed the wind shift
and temperature jump with the front at KIIB and KDBQ at 18Z. As
the surface low continues to track northeast tonight, the warm
front will be synoptically pulled north by the low and should be
working north through the local area late this afternoon through
the early evening. Once the low and warm front are past the area,
the cold front tied to the low will then sweep across the area
during the evening and overnight hours. These features will pose
the severe weather threat through the evening hours.

While the hi-res meso scale models in general do not show any
activity developing along the warm front as it lifts north, not
entirely comfortable with this. The low level moisture transport
will be increasing ahead of the surface low and approaching short
wave trough. As this intersects the frontal boundary, it could
cause some activity to form along the front. The main activity
looks to be tied to the cold front where the forcing from the
short wave trough will be stronger. A line of convection is
expected to quickly from along the front over central Minnesota
into northwest Iowa and move east with the front. The expected
timing of this activity now looks to have it entering the western
sections between 7 and 8 pm and exiting the east after 1 am.

The ML CAPE will spread in behind the warm front with several runs
of the RAP suggesting 1500 to 2000 J/Kg will be in place ahead of
the cold front. Plenty of shear will be in place with up to 50
knots in the 0-6 km layer. Most of this looks to reside in the 0-1
km where there will be up to 40 knots with a slight increase up
through 3 km and then increasing a bit more through 6 km. Given
the expected line structure along the front, the main threat
should be damaging winds, but withe amount of low level shear, a
short-lived embedded tornado will be possible. Also concerned that
if the warm front does not progress as far north as expected, a
storm could latch onto it and ride along it with an increase
tornado threat. The storms should be able to produce a period of
heavy rain as an axis of 2 inch precipitable water will be in
place right along the front. However, given the north/south
orientation of the line and that it will be progressive, any heavy
rain should be rather short-lived at any given point and not be
enough produce any new or aggravate on-going flooding.

The system will be past the area for Friday, but cyclonic flow
around the surface low will keep the area covered in clouds for
much of the day along with a lingering shower chance in the
morning across the north in the morning. Much cooler air will be
ushered in with highs only reaching the upper 50s to lower 60s. It
will also be breezy with northwest winds gusting to around 30 mph.

.LONG TERM...(Friday night through Thursday)
Issued at 236 PM CDT Thu Sep 20 2018

With the cooler air and clearing skies Friday night, some low
temperatures in the 30s and frost will be possible across central
Wisconsin. The weekend then looks quiet with upper level zonal
flow and surface high pressure in place. Upper level troughing
then looks to move across the Upper Midwest early next week that
will push a cold front through with a chance for more rain from
Monday afternoon through Tuesday. There will then be some more
chances for rain Wednesday into Thursday as more upper level
troughing looks to impact the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 600 PM CDT Thu Sep 20 2018

Line of strong (potentially severe) storms to roll west-east across
the area this evening. Strong/gusty winds will swing from the south
to west later tonight, holding there through the better part of
Friday.

Cigs: dropping into mvfr/ifr with line of storms, with saturation
post the cold front/satellite imagery keeping the TAF sites under
the low clouds into Friday afternoon.

Winds: winds on the increase as pressure gradient tightens ahead of
approaching sfc low. Winds swing to the west/northwest later tonight
with the passage of systems's cold front - staying strong and gusty
through Friday afternoon. Some threat for LLWS for this evening -
somewhat border line and only for a few hours - but will continue
mention at KLSE where threat higher.

&&

.HYDROLOGY...
Issued at 236 PM CDT Thu Sep 20 2018

While there may still be some minor flooding issues ongoing across
Fayette, Clayton and Grant Counties, reports indicate the impact
are minimal and the areal flood warning will be discontinued.
Runoff from last night rains has caused some river rises with
active flood warnings along portions of Turtle Creek and the
Turkey and Kickapoo Rivers. See the latest flood statements for
the latest information.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...Rieck
HYDROLOGY...04
Hazardous weather outlook, Sep 20, 12:20 PM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Thu Sep 20 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for parts of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Some area rivers are or will return to flood level, especially in
northeast Iowa and southwest Wisconsin.

Severe storms are still expected later this afternoon into the
evening hours. The main threats are damaging wind, hail, and
brief heavy rain, but some of the stronger storms will have a
tornado potential. Likely storm time is between 5 and 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed in some areas this
afternoon and evening. If a tornado watch is in place and storms
are approaching, assume spotters will be needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled. Please see our Situation Report updates
and ensure dispatch centers are ready for increased work load
expected this evening.

Shea

In the hours before

Local storm report, Sep 20, 8:12 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
812 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     CHARLES CITY            43.07N 92.68W
09/20/2018  E35 MPH          FLOYD              IA   BROADCAST MEDIA

            REPORTED BY KCHA RADIO

&&

SHEA
Local storm report, Sep 20, 8:23 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
823 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     3 W PRESTON             43.67N 92.14W
09/20/2018  M38 MPH          FILLMORE           MN   AWOS

            MEASURED AT PRESTON AIRPORT

&&

SHEA
Local storm report, Sep 20, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND GST     2 E CHARLES CITY        43.07N 92.64W
09/20/2018  M47 MPH          FLOYD              IA   AWOS

            MEASURED AT CHARLES CITY AIRPORT EAST OF TOWN

&&

SHEA
Local storm report, Sep 20, 8:36 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND GST     SARATOGA                43.36N 92.42W
09/20/2018  M54 MPH          HOWARD             IA   MESONET

            RWIS ROAD SENSOR SITE ALONG HIGHWAY 9

&&

SHEA
Special weather statement, Sep 20, 8:37 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
837 PM CDT THU SEP 20 2018

WIZ017-029-210245-
Taylor-Clark-
837 PM CDT THU SEP 20 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...

At 836 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sheldon to Fairchild. Movement was
northeast at 65 mph.

Winds of 40 to 50 mph are possible with these storms.

These storms will be near...
  Jump River around 845 PM CDT.
  Greenwood around 855 PM CDT.
  Loyal around 900 PM CDT.
  Westboro around 905 PM CDT.
  Colby around 910 PM CDT.

Other locations impacted by these storms include Longwood, Reseburg,
Stetsonville, Goodrich and Willard.

Prepare now for possible this weather. Move indoors and if a warning
is issued, take actions to protect life and property.

LAT...LON 4538 9005 4512 9004 4512 9020 4503 9020
      4503 9031 4460 9031 4459 9092 4535 9092
      4538 9085
TIME...MOT...LOC 0136Z 244DEG 56KT 4527 9095 4461 9096

Baumgardt
Local storm report, Sep 20, 8:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
851 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     3 NE RICEVILLE          43.39N 92.51W
09/20/2018  M45 MPH          HOWARD             IA   MESONET

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:04 PM CDTSevere Thunderstorm WarningARXBuffalo56 min
Sep 20, 7:50 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau85 min
Sep 20, 7:53 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau37 min
Sep 20, 8:37 PM CDTSpecial Weather StatementARXClark, Taylor68 min
Sep 20, 9:12 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Jackson, Juneau, La Crosse and 3 more93 min
Sep 20, 9:19 PM CDTRiver Flood WarningARXRichland, Vernon68 hr
Sep 20, 9:54 PM CDTSpecial Weather StatementARXMonroe51 min
Sep 20, 10:28 PM CDTSpecial Weather StatementARXAdams, Crawford, Grant, Juneau, Richland92 min
Sep 21, 2:51 PM CDTFrost AdvisoryARXClark, Jackson, Monroe, Taylor17 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.